Alert archive / Colorado / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 35, NWS Pueblo, CO

May 18, 2010Crowley County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 18, 2010, 2:54 PM MDT for Crowley County, Pueblo County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2010, 2:54 PM MDT (20:54 UTC)
Expired
May 18, 2010, 3:29 PM MDT
In force
35 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crowley County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 35 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 12:41 PM MDTTornado WatchSPC10 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

912 
WUUS55 KPUB 182054
SVRPUB
COC025-101-182200-
/O.NEW.KPUB.SV.W.0035.100518T2054Z-100518T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
254 PM MDT TUE MAY 18 2010

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROWLEY COUNTY IN SOUTHEAST COLORADO...
  EAST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...

* UNTIL 400 PM MDT

* AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  EAST OF BOONE...OR 28 MILES EAST OF PUEBLO...AND MOVING NORTHEAST
  AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ORDWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING
FOR SOUTHEASTERN COLORADO.

LAT...LON 3827 10351 3815 10408 3830 10430 3851 10399
      3852 10371 3851 10351
TIME...MOT...LOC 2054Z 228DEG 27KT 3825 10409
WIND...HAIL 60MPH 1.00IN

$$
2 follow-up statements
357 
WWUS55 KPUB 182114
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
314 PM MDT TUE MAY 18 2010

COC025-101-182200-
/O.CON.KPUB.SV.W.0035.000000T0000Z-100518T2200Z/
CROWLEY CO-PUEBLO CO-
314 PM MDT TUE MAY 18 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
PUEBLO AND CROWLEY COUNTIES UNTIL 400 PM MDT...

AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES
NORTH OF OLNEY SPRINGS...OR 34 MILES NORTHWEST OF LA JUNTA...MOVING
NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  ORDWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING
FOR SOUTHEASTERN COLORADO.

LAT...LON 3827 10351 3815 10408 3816 10410 3821 10415
      3836 10421 3851 10399 3852 10371 3851 10351
TIME...MOT...LOC 2114Z 228DEG 27KT 3835 10395
WIND...HAIL 60MPH 1.00IN

$$
580 
WWUS55 KPUB 182129
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
329 PM MDT TUE MAY 18 2010

COC025-101-182138-
/O.CAN.KPUB.SV.W.0035.000000T0000Z-100518T2200Z/
CROWLEY CO-PUEBLO CO-
329 PM MDT TUE MAY 18 2010

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PUEBLO AND
CROWLEY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED.

CONDITIONS REMAIN FAVORABLE FOR NEW SEVERE THUNDERSTORM ACTIVITY TO 
DEVELOP ACROSS THE REGION THROUGH THE EVENING HOURS. 


A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING
FOR SOUTHEASTERN COLORADO.

LAT...LON 3827 10351 3815 10408 3816 10410 3821 10415
      3836 10421 3851 10399 3852 10371 3851 10351
TIME...MOT...LOC 2128Z 228DEG 27KT 3842 10385

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 12:18 PM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 18, 12:18 PM MDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1218 PM MDT TUE MAY 18 2010

.UPDATE...

JUST A SVR WX UPDATE. WATER VAPOR SHOWING DRY SLOT PUNCHING ACROSS
NW NEW MEXICO AND IT WILL BE OVER THE REGION IN THE COUPLE OF
HOURS. CONVECTION IS BECOMING A BIT STRONGER AS CG DATA SHOWING
INCREASING VALUES. LA JUNTA LAST OB WHIPED AROUND TO SOUTHEASTERLY
AND WOULD EXPECT KSPD AND KLAA TO GO AROUND SOON.

MD FROM SPC WAS ISSUED RECENTLY AND A TOR WATCH WILL BE LIKELY
ISSUED BEFORE 2 PM.

DWPTS HOLDING STEADY IN THE UPPER 40S TO LOWER 50S WITH MID 50S
ADVECTING N FROM NM AND THE PHDLS. LATEST MESOANALYSIS DATA
SHOWING 50 KNOTS OF SHEAR AND 1500 CAPE. THESE VALUES WILL
GRADUALLY RAMP UP AS THE AFTERNOON PROGRESSES. /HODANISH

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/34
Hazardous weather outlook, May 18, 8:48 AM MDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
848 AM MDT TUE MAY 18 2010

COZ058>089-093>099-191500-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
848 AM MDT TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERAL SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
OVER SOUTHEASTERN COLORADO...MAINLY ALONG AND EAST OF INTERSTATE 25.
HAIL THE SIZE GOLF BALLS OR LARGER AND WIND GUSTS GREATER THAN 60 MPH
ARE LIKELY WITH SOME OF THE STRONGER STORMS...ALONG WITH FREQUENT
LIGHTNING AND VERY HEAVY RAINFALL. A FEW OF THE STORMS MAY
PRODUCE TORNADOES. THE BEST CHANCE OF TORNADO ACTIVITY WILL BE IN
AREAS EAST OF A LINE FROM CALHAN...TO LA JUNTA...TO KIM.

ELSEWHERE...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER
THE MOUNTAINS AND HIGH VALLEYS THIS AFTERNOON AND EVENING...WITH
LIGHTNING AND SMALL HAIL BEING THE MAIN THREATS. A FEW LOCATIONS
ABOVE 10000 FEET ALONG THE CONTINENTAL DIVIDE MAY SEE RAIN CHANGE TO
SNOW THIS EVENING AND OVERNIGHT...WITH ACCUMULATIONS OF 1 TO 3
INCHES BY EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY...THUNDERSTORMS WILL BE PROBABLE ACROSS THE EASTERN
MOUNTAINS AND PLAINS. THERE IS THE POTENTIAL FOR A FEW SEVERE
STORMS ACROSS THE FAR SOUTHEAST COUNTIES...PRODUCING HAIL 1 INCH
IN DIAMETER OR LARGER...WIND GUSTS OVER 60 MPH...AND CLOUD TO
GROUND LIGHTNING. IN ADDITION...A FEW INCHES OF SNOW WILL OCCUR
OVER THE HIGHER MOUNTAINS WEDNESDAY NIGHT INTO THURSDAY.

FOR THURSDAY...THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN
MOUNTAINS AND PLAINS THROUGH THE MORNING HOURS...WITH THE MAIN THREAT
BEING CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 1 PM OVER THE EASTERN PLAINS.

34/34

In the hours before

Special weather statement, May 18, 1:30 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
130 PM MDT TUE MAY 18 2010

COZ086-182000-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
130 PM MDT TUE MAY 18 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHERN PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTH OF PUEBLO RESERVOIR...OR 22 MILES
SOUTH OF PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  AVONDALE.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, May 18, 2:35 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
235 PM MDT TUE MAY 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             13 SSW AVONDALE         38.06N 104.44W
05/18/2010  E1.00 INCH       PUEBLO             CO   PUBLIC

&&

PGW
Special weather statement, May 18, 2:47 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
247 PM MDT TUE MAY 18 2010

COZ074-088-094-182115-
EASTERN LAS ANIMAS COUNTY-SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN
7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW
7500 FT-
247 PM MDT TUE MAY 18 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF SUGARITE...OR 18 MILES
SOUTHEAST OF TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  OPEN COUNTRY NORTH OF TRINCHERA.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:14 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas61 min
May 17, 8:30 PM MDTSevere Thunderstorm WarningPUBEl Paso31 min
May 17, 9:17 PM MDTSevere Thunderstorm WarningPUBEl Paso29 min
May 17, 9:33 PM MDTAreal Flood AdvisoryPUBEl Paso2 hr
May 18, 2:00 PM MDTSevere Thunderstorm WarningPUBPueblo60 min
May 18, 3:56 PM MDTSevere Thunderstorm WarningPUBPueblo32 min
May 18, 4:14 PM MDTSevere Thunderstorm WarningPUBCrowley61 min
May 18, 4:44 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa61 min
May 18, 5:43 PM MDTSevere Thunderstorm WarningPUBKiowa18 min
May 18, 5:49 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa, Otero56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.